A new research on the effect of antibiotics in children reveals that the use of antibiotic for ear infection may modestly help cure the infection in children, but can cause serious side effects like diarrhea or rash.

The study conducted by researchers from Geffen School of Medicine at UCLA, Los Angeles and RAND at Santa Monica reveal that among 100 kids with middle ear infection, 80 of them would get better with medication. Around 92 of 100 kids get better during the same period with antibiotics."But we would also expect three to 10 kids to develop rash and five to 10 to develop diarrhea," said Coker, a pediatrician at Mattel Children's Hospital at the University of California-Los Angeles.

The pediatricians' group and the American Academy of Family Physicians ask the parents to avoid the use of antibiotics in otherwise healthy children aged between 2 to 12. "Clinicians and parents need to know the benefits and side effects on how to manage their child's ear infection," Coker said. Antibiotics only work in bacterial ear infection and swimmer’s ear.  Ear infections caused by virus do not respond to antibiotics. Excessive or continuous use of antibiotics can cause antibiotic resistance in children.

The study conducted to help the American Academy of Pediatrics (AAP) revise the guidelines for ear infections in children. It analyzed 135 studies done from 999 to 2010 on acute otitis media to arrive at this conclusion. The result of this analysis is published in the November 17 issue of Journal of the American Medical Association.

Middle ear infection (otitis media) is very common in children in the US and most antibiotics are prescribed as a cure for this. The US healthcare system alone spends $ 350 per child for ear infection treatment.